Alert archive / New York / Wind Advisories in 2018

Wind Advisory 10, NWS Albany, NY

December 20, 2018Berkshire County, Massachusetts; 6 counties in New York; Bennington County, Vermont

NWS Albany, NY issued this wind advisory at Dec 20, 2018, 3:42 AM EST for Berkshire County, Massachusetts; 6 counties in New York; Bennington County, Vermont. It took effect at Dec 21, 2018, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:42 AM EST (08:42 UTC)
In effect from
Dec 21, 2018, 1:00 AM EST
Expired
Dec 21, 2018, 11:00 AM EST
In force
10 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Columbia County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Rensselaer County, NY, Ulster County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 18 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS71 KALY 200842
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
342 AM EST Thu Dec 20 2018

MAZ001-NYZ054-VTZ013-202200-
/O.NEW.KALY.WI.Y.0010.181221T0600Z-181221T1600Z/
Northern Berkshire-Eastern Rensselaer-Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, 
Stamford, Bennington, Woodford State Park, and Pownal
342 AM EST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY...

The National Weather Service in Albany has issued a Wind
Advisory, which is in effect from 1 AM to 11 AM EST Friday.

* Location...Southern Green Mountains, Northern Berkshires and
  Northern Taconics.

* Winds...Southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Late tonight into Friday morning.

* Impacts...Strong winds will result in downed trees and limbs, 
  especially in areas that channel winds within the higher 
  terrain. Isolated to scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.


&&

$$
3 follow-up statements
558 
WWUS71 KALY 201833
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
133 PM EST Thu Dec 20 2018

MAZ025-NYZ032-033-058-061-063-211000-
/O.EXA.KALY.WI.Y.0010.181221T0600Z-181221T1600Z/
Southern Berkshire-Northern Herkimer-Hamilton-Western Greene-
Eastern Columbia-Western Ulster-
Including the cities of Sandisfield, Great Barrington, 
South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, 
Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, 
Wells, Hunter, Tannersville, Windham, Prattsville, New Lebanon, 
Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, 
Napanoch, and Sundown
133 PM EST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY...

The National Weather Service in Albany has issued a Wind
Advisory, which is in effect from 1 AM to 11 AM EST Friday.

* Location...southern Berkshires, central Taconics, western
  Adirondacks, central and southeast Catskills. 

* Winds...Southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Late tonight into Friday morning.

* Impacts...Strong winds will result in downed trees and limbs, 
  especially in areas that channel winds within the higher 
  terrain. Isolated to scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

MAZ001-NYZ054-VTZ013-211000-
/O.CON.KALY.WI.Y.0010.181221T0600Z-181221T1600Z/
Northern Berkshire-Eastern Rensselaer-Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, 
Stamford, Bennington, Woodford State Park, and Pownal
133 PM EST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EST
FRIDAY...

* Location...southern Green Mountains, northern Berkshires and northern
  Taconics.

* Winds...Southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Late tonight into Friday morning.

* Impacts...Strong winds will result in downed trees and limbs, 
  especially in areas that channel winds within the higher 
  terrain. Isolated to scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
770 
WWUS71 KALY 210834
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
334 AM EST Fri Dec 21 2018


MAZ001-025-NYZ032-033-054-058-061-063-VTZ013-211600-
/O.CON.KALY.WI.Y.0010.000000T0000Z-181221T1600Z/
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, 
Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Berlin, 
Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, 
Windham, Prattsville, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Stamford, Bennington, Woodford State Park, and Pownal
334 AM EST Fri Dec 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING...

* Location...southern Green Mountains, Berkshires, Taconics,
  western Adirondacks, eastern Catskills.

* Winds...Southeast 15 to 30 mph with gusts up to 50 mph.

* Timing...through this morning.

* Impacts...Strong winds will result in downed trees and limbs, 
  especially in areas that channel winds within the higher 
  terrain. Isolated to scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
264 
WWUS71 KALY 211602
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1102 AM EST Fri Dec 21 2018

MAZ001-025-NYZ032-033-054-058-061-063-VTZ013-211715-
/O.EXP.KALY.WI.Y.0010.000000T0000Z-181221T1600Z/
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, 
Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Berlin, 
Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, 
Windham, Prattsville, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Stamford, Bennington, Woodford State Park, and Pownal
1102 AM EST Fri Dec 21 2018

...WIND ADVISORY HAS EXPIRED...

The wind advisory which was in effect for the western Adirondacks,
central and southeast Catskills, northern and central Taconics,
and Bennington and Berkshire counties has expired. Winds will
continue to diminish across these areas during the next several
hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Dec 20, 12:27 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 20, 12:27 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1227 AM EST Thu Dec 20 2018

.SYNOPSIS...
Milder temperatures are expected tomorrow with
increasing amounts of cloud cover. A dynamic storm system will bring
widespread rainfall, gusty winds, and a few rumbles of thunder to
the region tomorrow night into Friday night. Some of the rainfall
may be heavy at times, which could lead to localized flooding.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1227 AM EST...IR satellite imagery shows clear skies over
the area, although some high cirrus clouds are starting to
approach from the Ohio Valley and eastern Great Lakes. With high
pressure situated just southeast of the area, winds have been
light to calm and temps have generally fallen into the mid 20.
Lows will continue to fall into the low 20s for most spots, with
some teens in the highest terrain. A light southerly flow may
begin to pick up towards daybreak and high clouds will start to
increase as well.

On Thursday, the next storm system will be approaching from the
west, as a highly amplified trough takes shape over the
Mississippi Valley. This trough extends from the Great Lakes all
the way into the Gulf of Mexico. Ahead of this
developing system, broad south to southwest flow will be in
place aloft, as the downstream ridge starts to strengthen in
response over the western Atlantic. Clouds will increasing
through the day, although most areas should remain dry. Temps
will be warming aloft, and highs look to reach the low to mid
40s.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
...Flood Watch in effect for the whole area for Thursday Night
into Friday...

A surface low will be developing across the northern Alabama on
Thursday night and will be lifting northward along the spine of
the Appalachian Mountains for Friday, reaching western New York
by Friday evening. Well ahead of this low pressure area, strong
warm advection/isentropic lift will bring steady rainfall
northward out of the mid- Atlantic States and towards the
Northeast for Thursday night into Friday morning. The LLJ looks
very impressive, with southerly winds at 850 hpa of 50 to 75
kts. According to the 12z GEFS, the v-component of wind looks to
reach 3-5 STD above normal over the Eastern Seaboard on
Thursday Night into Friday, with PWATs reaching around 4-5 STD
above normal. This should allow for a period of heavy rainfall,
especially across southern and eastern areas, with the highest
rates for late Thursday night and into Friday morning. See the
hydro section for how we anticipate this rainfall to impact our
area.

The southeast winds associated with the strong low-level jet
may allow for some gusty winds across the high terrain of the
Taconics and western New England for Thursday night into Friday.
This type of setup favors channeled flow across parts of the
high terrain and some gusts may exceed 40 mph. However, a strong
inversion looks to be in place during the overnight time frame
so not sure how much of this wind will mix down to the surface.
However, wind headlines may be needed for Friday across this
area.

When rainfall begins Thursday evening, wet-bulbing may allow a
few isolated spots within the eastern Adirondacks to briefly
fall to near freezing, before strong warm advection allows
temps to rise. Cannot rule out some patchy freezing rain for a
few hours across the Adirondacks, but coverage/impact looks
minimal at this time. Otherwise, temps starting out into the mid
to upper 30s for Thursday evening will rise through the 40s for
Thursday night. By Friday, temps will reach the upper 40s to
upper 50s for highs. The record high temperature at Albany is 59
degrees.

The steadiest rainfall should be ending by Friday evening, as
the best LLJ/isentropic lift shifts northeast of the area.
Still, there will be patches of rainfall into the evening, as
the surface low slowly passes by to west and the storm's
occluded front moves through the area.

A few showers will continue into Friday night, but we will start
to get into the storm's dry slot and coverage will be
diminishing. Still, the large closed off upper level low
centered just west of the area will provide lift, so cannot rule
out some additional light showers from time to time. Temps
aloft will start to crash, but it should remain mild enough for
Friday night for p-type to remain rain showers for now. Lows
will be in the mid 30s to mid 40s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
This will be battle of trof and weak high pressure trying to win
dominance.  On Saturday, the potentially flooding Friday rain system
pulls up through Quebec, ending our greatest precipitation
threat and amounts of the extended period. Cold air infiltrates
on the back side of the system, which will still have plenty of
moisture spinning around it, thus the activity may end as a mix
of rain and snow Saturday afternoon.

The next decent chance of precipitation will be Sunday night and
Monday ahead of a trof which will bring lake-enhanced snow showers
to the northern two-thirds of our forecast area.  The trof breaks
down in response to weak high pressure trying to gain control.  The
balance of the period will be mainly dry, but not free of cloudiness.

High temperatures in the 30s and 40s on Saturday will average 5 to
10 degrees colder on Sunday and hold around there through mid-week.
Low temperatures Saturday through Monday nights will average mainly
from the upper teens to around 30 degrees, but Tuesday night will be
about 5 degrees colder.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
VFR conditions continue through this afternoon. High clouds will
spread across the region ahead of the next system through the day
and by late this afternoon ceilings should be around 10000 feet with
some scattered clouds just above 3000 feet. Rain and some lower
clouds will push from south to north from late this afternoon
through this evening. Rain and MVFR ceilings and visibilities are
expected to reach KPOU by around 23Z, while the rain and MVFR
ceilings are expected in the KALB, KPSF and KGFL areas between 02Z-
04Z.

Winds will remain calm through mid morning then become south to
southeast at around 5 kt this afternoon and evening.

Outlook...

Thursday Night: High Operational Impact. Definite RA.
Friday: High Operational Impact. Definite RA.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: Low Operational Impact. Slight Chance of SHSN.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
A Flood Watch has been issued for the entire forecast area from
Thursday night through Friday night.

Dry weather is expected to continue into tomorrow, allowing for
river and stream levels to hold steady. With cold temperatures
in place this morning and again tonight, some ice is expected to
form and strengthen on bodies of water.

A storm system will bring a widespread rainfall to the region
for tomorrow night into Friday. Some additional showers will
also occur Friday night into Saturday as well. There is still
some uncertainty regarding exact amounts, but current guidance
forecasts indicate 1 to 3 inches of rain is possible with some
locally higher amounts, especially along the east southeast
slopes of the higher terrain. The milder temperatures will also
allow for some snow melt. The snow pack is the greatest across
the southern Adirondacks, southern Greens, and northern
Berkshires. Strong southeast winds could also erode some of the
snow pack tomorrow night into Friday.

The latest MMEFS guidance and some of the experimental HEFS
have some river points get to minor or moderate flood stage
with the combination of the runoff from the rainfall and the
snow melt. The locations are mainly from the Capital Region,
southern VT and the eastern Catskills south east into the
Housatonic Basin that will need to be carefully monitored. Some
poor drainage flooding of low-lying areas and ponding of water
is likely, as rain rates could exceed a quarter an inch per
hour at times from late Thursday night through Friday night.
The latest NERFC forecasts do indicate some tidal flooding is
possible for the Poughkeepsie gauge on Friday as well.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from late tonight through late Friday night for
     CTZ001-013.
NY...Flood Watch from late tonight through late Friday night for
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Flood Watch from late tonight through late Friday night for
     MAZ001-025.
VT...Flood Watch from late tonight through late Friday night for
     VTZ013>015.

&&

SYNOPSIS...JLV
NEAR TERM...Frugis/JLV
SHORT TERM...Frugis/JLV
LONG TERM...ELH
AVIATION...NAS
HYDROLOGY...Frugis/JLV
Hazardous weather outlook, Dec 19, 4:11 PM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
411 PM EST Wed Dec 19 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
411 PM EST Wed Dec 19 2018

...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A brief period of freezing rain is possible in the Eastern
Adirondacks, and the Lake George Region Thursday night.

Strong east to southeast gusty winds are possible over the higher
terrain of eastern New York and western New England, especially the
southern Greens, Berkshires, Litchfield Hills, and Taconics. A Wind
Advisory or High Wind Warning may be needed Thursday night through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Nearby

Wind Advisories in New York, 2018Wind Advisories in Massachusetts, 2018Wind Advisories in Vermont, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.